Respectful Insolence

It’s just a little decimal point

Here’s a scary error, reported by Abel Pharmboy:

David Douglas of Reuters Health reported last Friday on the publication of a clinical trial revealing that a one-week trial of Benadryl (diphenhydramine HCl) was superior to Clarinex (desloratadine) in managing symptoms of moderate-to-severe allergic rhinitis, or hay fever. The article was published in the April 2006 issue of Annals of Allergy, Asthma & Immunology (2006;96:606-614)

You can read the results here but Douglas misprinted the Benadryl dose as 500 mg! three times daily. The actual dose, 50 mg, t.i.d., is already high enough to make one so drowsy as to not really care about one’s hay fever. (Somnolence was reported in 22.1% of pts on Benadryl as compared with 4.5% for Claritin, and 3.4% for placebo).

At 500 mg (twenty, 25 mg tabs or capsules) even taken once a day will cause disturbing hallucinations due to the central anticholinergic effects of this drug. I fear that some readers of the Reuters story who are really suffering with allergies might try to take the misprinted dose. (Disclaimer: DO NOT attempt taking high doses of Benadryl/diphenhydramine for the purpose of recreational hallucinations; it can be fatal, particularly when taken with other CNS depressants. Diphenhydramine alone can cause paradoxical CNS stimulation, seizures, and death in infants and should not be used in children under age two).

Someone could die if they try to take ten times the maximum recommended dose of Benadryl. Nice pickup by the Pharmboy. He also has more on this.

Comments

  1. #1 firefalluk
    May 25, 2006

    what a tease:

    will cause disturbing hallucinations

    only to be disappointed by:

    DO NOT attempt taking high doses of Benadryl/diphenhydramine for the purpose of recreational hallucinations; it can be fatal

    so when are we going to see serious research into non-dangerous, non-addictive hallucinogens?

    Hmm, OK, when I think about that, it actually surprises me a little that no company has pursued this. Perhaps it’s just as well I’m old & past this

  2. #2 John P
    May 25, 2006

    Orac is right on here. My wife commited suicide by simply ingesting acetaminophen and diphenhydramine. She suffered from depression. It’s a terrible illness. There were open bottles of acetaminophen pills (generic, she wanted to save money I guess), so it’s clear where that came from. I have no idea where the diphenhydramine came from. The level of diphenhydramine from the toxicology report was more than 13,000 ng/ml in her blood.

The site is currently under maintenance and will be back shortly. New comments have been disabled during this time, please check back soon.